Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

September 7, 2017Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 7, 2017, 5:21 PM MDT for Pueblo County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 5:21 PM MDT (23:21 UTC)
Expired
Sep 7, 2017, 6:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS85 KPUB 072321
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT THU SEP 7 2017
 
COZ086>088-080000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
521 PM MDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 600 PM
MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Walsenburg, or 37 miles south of Pueblo, moving
northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10486 3779 10484 3810 10407 3761 10407
TIME...MOT...LOC 2320Z 245DEG 43KT 3774 10471 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 7, 3:04 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 3:04 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
304 PM MDT Thu Sep 7 2017

.SHORT TERM...(This evening through Friday)
Issued at 251 PM MDT Thu Sep 7 2017

Thunderstorms have been more prevalent this afternoon thanks to the
presence of a shortwave moving through the upper ridge.  Low level
moisture is still fairly limited, particularly across northern and
western portions of the area which has limited CAPE and storm
intensities quite a bit.  Main threats will be lightning, gusty
erratic winds up to 45 mph and some brief moderate to heavy rain.
Better CAPE will remain across southern sections of the area,
particularly in and near the southern Sangres. CAPEs could approach
1000 J/kg which may allow storms to have some brief small hail.
Overall though severe thunderstorm threat looks nil. Will have to
monitor younger burn scars for heavy rainfall threat through this
evening, but even this threat looks fairly low for now.

Thunderstorms will diminish this evening though some lingering
convective debris cloudiness may help to hold temperatures up a
couple degrees across the mountains.  Colder valley locations in the
mountains could see some upper 30/lower 40 degree readings by
morning, similar to last night. Friday looks similar to today.
Residual moisture and weak embedded disturbances will trigger
another round of thunderstorms across the mountains during the
afternoon.  Primary threats will be gusty winds, lightning, and
brief moderate to heavy rainfall.

Will continue with haze in the forecast over the next 24 hours
though have seen some improvements across Chaffee and Lake counties
this afternoon in webcams.  Experimental HRRR CONUS Smoke products
suggest smoke may increase through the evening across the eastern
half of the forecast area which will carry over into Friday morning.
Since restrictions to vis have been greater than 6 miles for most
areas yet still highly noticeable, will continue to carry Haze in
the grids for now. -KT

.LONG TERM...(Friday night through Thursday)
Issued at 251 PM MDT Thu Sep 7 2017

Not much change to the forecast thinking through the extended
period with continued higher ensemble spreads and less certainty
as the forecast goes out in time. The one thing that both the
operational solutions and ensembles agree on, is that it appears
the monsoonal ridge over the west will break down and be replaced
by troughing, likely ending the traditional monsoonal pattern.

Friday night through Monday...high pressure is forecast to
dominate the pattern into early next week, while several
disturbances move across Colorado. This will lead to daily
afternoon and evening showers and thunderstorms across the region.
Initial development is forecast over the mountains, spreading east
through the evening hours. The latest model solutions favor areas
along the Palmer Divide and Raton Mesa with less activity out over
the far eastern Plains. The best activity appears to be Friday
night and again on Saturday. By Sunday and Monday, the upper ridge
retreats westward a bit, helping to dry out the Plains, especially
east of I-25. Temperatures will remain warm with highs in the
upper 80s to mid 90s across the lower elevations.

Tuesday through Thursday...a cold front is forecast to arrive late
Monday night into Tuesday morning. Expect drier conditions across
the region with more isolated to scattered shower and thunderstorm
activity over the mountains on Tuesday. By Wednesday the upper
pattern begins to change. There are model differences in how
quickly this occurs, but an upper low that is forecast to sit off
the west coast will finally begin to push eastward into the
western US Thursday. This will transition flow aloft more
southwesterly. With moisture still across the Desert Southwest, we
will likely remain wet across the mountains, and possibly into
the Plains. But this will likely bring an end to the true
monsoonal pattern by the end of the week. How quickly this pattern
takes shape is where the models are different. Slightly cooler air
is expected later in the week with generally 80s across the
region.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 251 PM MDT Thu Sep 7 2017

VFR conditions expected at the terminals with VCTS most likely at
both KCOS and KALS through this evening.  Main threats with
thunderstorms will be erratic wind gusts up to 40 kts, along with
some brief moderate rainfall.  This threat should diminish after 02-
03z.  Haze from wildfire smoke originating across the Pacific
Northwest and northern U.S. Rockies will continue to cause hazy
conditions across southern CO over the next 24 hours.  VIS is most
likely to stay in the VFR range though some high res models suggest
it could briefly thicken this evening into the overnight period. For
now TAFs do not carry any vis restrictions for this, but this will
need to be monitored. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Sep 7, 11:13 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1113 AM MDT Thu Sep 7 2017

COZ058>089-093>099-081715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1113 AM MDT Thu Sep 7 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are anticipated this afternoon
and evening in the mountains and valleys. A few storms will also
make it onto the plains late this afternoon and evening. The primary
threat from storms will be wind gusts to 45 mph, brief periods of
heavy rain and cloud to ground lightning. Some brief small hail
will be possible with the isolated stronger storms. The best
chance of storms will once again be over the southwest mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening thunderstorms are
anticipated each day, generally favoring higher terrain
locations. The primary meteorological threats from storms will
be gusty winds, locally heavy rainfall and hazardous lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

31/31

In the hours before

Special weather statement, Sep 7, 2:47 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT THU SEP 7 2017

COZ088-072115-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
247 PM MDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 8 miles north of Trinidad, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3724 10462 3739 10451 3730 10419 3707 10435
TIME...MOT...LOC 2046Z 298DEG 8KT 3729 10449

KT
Special weather statement, Sep 7, 3:18 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT THU SEP 7 2017

COZ074-088-094-072200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
318 PM MDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinidad, moving southeast at 15 mph.

Brief dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne, Raton Pass and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3719 10468 3730 10439 3700 10393 3699 10455
TIME...MOT...LOC 2118Z 310DEG 11KT 3717 10441

KT
Special weather statement, Sep 7, 4:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT THU SEP 7 2017

COZ088-094-072215-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
401 PM MDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 415 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 21 miles northeast of Raton, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 10422 3712 10401 3701 10391 3700 10391
      3700 10420
TIME...MOT...LOC 2201Z 341DEG 14KT 3702 10409

KT
Special weather statement, Sep 7, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT THU SEP 7 2017

COZ086>088-080000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
521 PM MDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 600 PM
MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Walsenburg, or 37 miles south of Pueblo, moving
northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10486 3779 10484 3810 10407 3761 10407
TIME...MOT...LOC 2320Z 245DEG 43KT 3774 10471

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
Sep 7, 3:18 PM MDTSpecial Weather StatementPUBLas Animas42 min
Sep 7, 3:45 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo2 hr
Sep 7, 4:01 PM MDTSpecial Weather StatementPUBLas Animas14 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.